Alert archive / Montana / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 49, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 9, 2022, 4:34 PM MDT for Flathead County, Lake County, Montana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2022, 4:34 PM MDT (22:34 UTC)
- Expired
- Jul 9, 2022, 4:58 PM MDT
- In force
- 24 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Flathead County, MT, Lake County, MT
The radar
The Missoula radar (KMSX), 94 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 2:59 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 10.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1607 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
358
WUUS55 KMSO 092234
SVRMSO
MTC029-047-092315-
/O.NEW.KMSO.SV.W.0049.220709T2234Z-220709T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
434 PM MDT Sat Jul 9 2022
The National Weather Service in Missoula has issued a
* Severe Thunderstorm Warning for...
Northeastern Lake County in northwestern Montana...
South central Flathead County in northwestern Montana...
* Until 515 PM MDT.
* At 434 PM MDT, a severe thunderstorm was located near Kings Point,
or 8 miles north of Polson, moving northeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Woods Bay, Swan Lake, Bigfork, Kings Point, Finley Point and
Rollins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4772 11399 4782 11422 4820 11401 4796 11346
TIME...MOT...LOC 2234Z 212DEG 28KT 4781 11409
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
997
WWUS55 KMSO 092258
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
458 PM MDT Sat Jul 9 2022
MTC029-047-092308-
/O.CAN.KMSO.SV.W.0049.000000T0000Z-220709T2315Z/
Lake MT-Flathead MT-
458 PM MDT Sat Jul 9 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAKE AND SOUTH
CENTRAL FLATHEAD COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northwestern Montana.
LAT...LON 4772 11399 4782 11422 4820 11401 4796 11346
TIME...MOT...LOC 2255Z 212DEG 28KT 4797 11394
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:38 PM MDT, 2 hours 56 minutes earlier.
Area forecast discussion, Jul 9, 1:38 PM MDT, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Missoula MT 138 PM MDT Sat Jul 9 2022 ...A Few Severe Thunderstorms Possible Today... .DISCUSSION...Satellite loops are showing a ridge of high pressure re-amplifying as the next shortwave disturbance approaches the region. Altocumulus clouds are moving into the region ahead of the shortwave disturbance, which shows a precursor of storms today. Ingredients for thunderstorms are now looking quite similar to Friday’s. High surface dew points, warm temperatures, abundant convective available potential energy, and deep shear will again cause strong thunderstorms to develop this afternoon. The Storm Prediction Center has much of the area with a 5 percent probability of severe thunderstorms (1 inch hail or greater and/or 60 mph+ winds), and a 15 percent probability in west- central Montana and eastward. If you are going to be outdoors this afternoon and evening, make sure to have a plan to quickly go indoors or go to a safe place. Yesterday we had reports of 2.5 inch hail out of severe storms, and with conditions being similar today, it certainly possible to see large, damaging hail again. Sunday has a much more stable profile with most of the area expected to be dry and a little cooler than today. Convection allowing models show isolated showers in Glacier National Park and near Butte which generally look weak. High pressure has been consistently showing up in model guidance for Monday with warm and dry conditions expected. Model clusters reveal southwesterly flow developing to our west, causing hot temperatures in north-central Idaho and western Montana. A plume of monsoon moisture is now showing up for Tuesday night so a slight chance for storms has been added to the forecast. The chance for monsoonal moisture and thunderstorms increases over the region by the middle and end of next week. && .AVIATION...Showers and thunderstorms continue as the primary concern this afternoon and evening with the majority developing between 09/21z and 10/03z. Latest model guidance would suggest that the strongest storms would primarily be found from Idaho County, Idaho east and north over much of west-central Montana. The primary threat would be up to two inch size hail, then strong gusty winds, lightning and brief heavy rain. Be advised that large hail was observed yesterday a couple of miles away from the main reflectivity cores. Storm motion will generally be to the northeast between 25 and 35 knots, but a few stronger storms may present more of a deviant motion to the east-northeast. Showers and thunderstorms will diminish in the late evening. Lastly, watch for patchy morning fog in the valleys where considerable rain fell yesterday. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Local storm report, Jul 9, 4:06 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
406 PM MDT SAT JUL 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL 3 SW GEORGETOWN 46.17N 113.30W
07/09/2022 M0.75 INCH GRANITE MT TRAINED SPOTTER
&&
ALLocal storm report, Jul 9, 4:08 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
408 PM MDT SAT JUL 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL 1 WSW GEORGETOWN 46.19N 113.26W
07/09/2022 M0.88 INCH DEER LODGE MT TRAINED SPOTTER
&&
ALLocal storm report, Jul 9, 4:17 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
417 PM MDT SAT JUL 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM FUNNEL CLOUD 1 W PHILIPSBURG 46.33N 113.30W
07/09/2022 GRANITE MT PUBLIC
FUNNEL CLOUD SPOTTED NEAR PHILIPSBURG.
&&
ALSpecial weather statement, Jul 9, 4:19 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Missoula MT
419 PM MDT Sat Jul 9 2022
MTZ002-003-092245-
Flathead/Mission Valleys MT-West Glacier Region MT-
419 PM MDT Sat Jul 9 2022
...A strong thunderstorm will impact portions of northeastern Lake
County through 445 PM MDT...
At 418 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rocky Point, or over Polson, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Polson, Rocky Point, Jette, Kerr, Swan Lake, Turtle Lake, Kings
Point, Pablo, Big Arm and Finley Point.
This includes the following highways...
Highway 83 between mile markers 59 and 72.
Highway 93 between mile markers 53 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northwestern Montana.
&&
LAT...LON 4761 11411 4773 11430 4801 11398 4784 11368
TIME...MOT...LOC 2218Z 224DEG 28KT 4773 11413
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHLocal storm report, Jul 9, 4:22 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
422 PM MDT SAT JUL 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM HAIL CLINTON 46.77N 113.71W
07/09/2022 M1.00 INCH MISSOULA MT PUBLIC
&&Special weather statement, Jul 9, 4:26 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Missoula MT
426 PM MDT Sat Jul 9 2022
MTZ007-092245-
Butte/Blackfoot Region MT-
426 PM MDT Sat Jul 9 2022
...Strong thunderstorms will impact portions of southeastern Powell
County through 445 PM MDT...
At 426 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Garrison to near Galen. Movement was northeast
at 45 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Deer Lodge, Garrison and Elliston.
This includes the following highways...
Interstate 90 between mile markers 174 and 192.
Highway 12 Garrison to MacDonald Pass between mile markers 1 and 5,
and between mile markers 14 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Montana.
&&
LAT...LON 4661 11250 4636 11244 4628 11283 4650 11287
TIME...MOT...LOC 2226Z 236DEG 40KT 4654 11280 4631 11275
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPHThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:00 PM MDT | Severe Thunderstorm Warning | MSO | Granite | 30 min |
| Jul 8, 7:07 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Ravalli | 23 min |
| Jul 8, 7:11 PM MDT | Areal Flood Advisory | MSO | Granite | 50 min |
| Jul 8, 7:21 PM MDT | Severe Thunderstorm Warning | MSO | Ravalli | 39 min |
| Jul 8, 7:28 PM MDT | Severe Thunderstorm Warning | MSO | Missoula, Powell | 32 min |
| Jul 8, 7:56 PM MDT | Severe Thunderstorm Warning | MSO | Powell | 19 min |
| Jul 8, 8:23 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Missoula, Ravalli | 37 min |
| Jul 8, 8:50 PM MDT | Severe Thunderstorm Warning | MSO | Missoula | 25 min |
| Jul 8, 9:09 PM MDT | Severe Thunderstorm Warning | MSO | Missoula, Powell | 36 min |
| Jul 9, 2:25 PM MDT | Special Weather Statement | MSO | Ravalli | 35 min |
| Jul 9, 2:47 PM MDT | Severe Thunderstorm Warning | MSO | Ravalli | 31 min |
| Jul 9, 3:36 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Missoula, Ravalli | 39 min |
| Jul 9, 3:44 PM MDT | Severe Thunderstorm Warning | MSO | Lake, Sanders | 46 min |
| Jul 9, 3:45 PM MDT | Severe Thunderstorm Warning | MSO | Deer Lodge, Granite | 30 min |
| Jul 9, 4:19 PM MDT | Special Weather Statement | MSO | Lake | 26 min |
| Jul 9, 4:26 PM MDT | Special Weather Statement | MSO | Powell | 19 min |
| Jul 9, 4:36 PM MDT | Severe Thunderstorm Warning | MSO | Powell | 10 min |
| Jul 9, 5:01 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lake | 44 min |
| Jul 9, 5:05 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lake | 40 min |
| Jul 9, 5:31 PM MDT | Special Weather Statement | MSO | Flathead | 14 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.